This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.
I am currently under meds for depression with anxiety (leaning towards OCD for STDs but not a typical case, more driven by guilt for something i did...).
I am under 150mg of wellbutrin XR in the morning (thats the only version available here), half a 0.5 xanax every morning and 1x0.5 xanax at night. I have taken these for around 6-7 months now and i decided -after using a variety of supplements and feeling generally a lot better than before- to taper of wellbutrin with the approval of my doctor. My doctor told me to cut the pill in half, but when i informed him that the version of the pill is under a controlled release (i hope you get what im saying) and not tamplets that i could cut, he told me i should take one every second day.
I have read that one should go to a lower dosage and slowly taper it off, but there is no lower dosage available + i wouldnt want to try another kind of medication while tapering off.
Do you think that taking one every second day might be a bad idea because of the not so large "life" of the med in the organism? Should i be expecting a big upset in my head?
I will also lower my night dosage of xanax (to half a 0.5mg).
I may not have the right answer to your query. This has been a question pretty much unanswered even offline. However, an often advised course of action is to prepare yourself for a few discontinuation symptoms, if any, and go for alternate day dosage to be followed by once-every-third day dosing for a couple of weeks. And then you can stop taking the tablets. You can decide with your doctor the number of weeks you would be taking the dose on alternate days. I agree with you that breaking the tablet in half is not recommended.
You might want to hold on to the current dose of Xanax, to tide over the taper period of Wellbutrin. The half life should not be a big concern, as there are a number of metabolites of Wellbutrin that persist in the system and you can still expect a smooth taper off.
Doctor thank you for your prompt reply.
My plan is to go on with this plan (150mg every second day) for a rather big period of time, maybe some months. I am not in a great hurry to quit yet so i think i will stick to the 1 pill every 2 days.
If i have this plan stabilized for some time, do i need to stick to the old plan for xanax? I feel i will be able to sleep easily without the whole dose and i can also have one xanax with me in case of emergency (you know how quick they work!).
To sum it up i am thinking of the following plan for the next months:
1x150mg wellbutrin XR every second day
1/2x0.5 xanax every morning
1/2x0.5 xanax every night
My question is, is taking 150mg wellbutrin every second day a good idea if this plan is followed for a larger period of time than some weeks?
The evidence is limited. There is no conclusive evidence of alternate day dosage being as therapeutic as the initial dose or even the maintenance dose of XR 150mg per day. What we do know at this stage is that the dose of XR/XL 150mg every other day is recommended and appropriate for those who cannot eliminate the drug in time, such as in liver diseases. But with other conditions being normal, we are not sure about the effectiveness of 150mg alternate day dosage over a longer period than needed for a taper off.
The purpose of making it an alternate day dose is the taper off. And the taper off should be gradual, as far as possible. However, lack of evidence does not mean it won't work. And it will be reasonable (no published evidence) to say that it won't cause more harm than a rapid taper or stopping it cold turkey.
You may stick with the old plan for Xanax for the first week or so of the XR 150 alternate day dosage. If you observe no symptoms of discontinuation, you can reduce the Xanax to your new plan of 1/2 tab twice a day. The idea is to take care of any anxiety symptoms that might come up as you reduce Wellbutrin dose, as is commonly reported.
I should have used the words 'moderately gradual' here.
The process of tapering is meant for the body systems to get used to gradually decreasing amount of the drug. It follows that the speed of the taper also has an effect on how body reacts to it. Barring major physiological problems, the concerned systems are quite capable of adjusting well to the reducing doses over 6-8 weeks, usually. You are already on a maintenance dose (150mg) and it has proven to be clinically effective. Planning to go on alternate day tablet for a period larger than a few weeks would be more like trying the new reduced dose as a maintenance dose. It may not prove useful for the purpose of tapering itself. But since we know we are tapering the dose, the next stage, i.e., one tablet every third day, will also need to be equally long, if not more. This way, we can be sure the taper is 'gradual'. I am tempted to give the analogy of a child on a slide. We want the slide neither too steep, for the child may fall down and hurt herself (likened to going cold turkey or stopping in a matter of days) nor too gradual/gentle, for the child may not be able to slide down at all!
Doctor your help is greatly appreciated.
I will try to discuss this on a bigger extend with my doctor, but since this is a bit difficult at the moment (i will be abroad for a long period and im not a fan of phone appointments with a psychiatrist!) i will go on as discussed.
Just one last comment, to give you a detail that might be important.
150mg of wellbutrin was my initial and only dosage i have been on, starting this summer. I have never taken a bigger dosage nor any other medication of the kind in the past.
That said, im not so sure that we can consider it a maintenance dose!
If you have any comments on that please provide them, if you dont you can consider the thread closed.
The maintenance dose need not be different from the starting dose. After 4-8 weeks of acute phase treatment we consider a maintenance treatment for a longer period, and if symptom resolution is satisfactory, the dose need not change. I am sure you will get more answers once you are able to discuss the issues with your doctor. Hope this was helpful. Good luck with your plan.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.